Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 73, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2001, 7:06 PM CDT for Ellsworth County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 21, 2001, 7:06 PM CDT (00:06 UTC)
- Expired
- Apr 21, 2001, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 7:20 PM CDT | Hail 0.88 | Black Wolf, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1118 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 220006 SVRICT KSC053-220100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 706 PM CDT SAT APR 21 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLSWORTH COUNTY IN CENTRAL KANSAS * UNTIL 800 PM CDT. * AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF HOLYROOD...OR ABOUT 29 MILES SOUTHEAST OF RUSSELL...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF ELLSWORTH COUNTY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKLES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELLSWORTH COUNTY UNTIL 800 PM CDT. LAT...LON 3876 9848 3861 9846 3863 9824 3885 9825 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:02 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 21, 6:02 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 602 PM CDT SAT APR 21 2001 ...MESOSCALE UPDATE... MAIN FOCUS FOR TSTMS OVR NEXT FEW HRS WL BE ALG WFNT CURRENTLY EXTENDING FM NR SLN TO JUST S OF RSL. THE FNT CONTS TO MOVE TO THE N. MOST IMPORTANTLY THE HILLSBORO PROFILER/RASS SOUNDING SHOWS STG CAP. THIS IS CONSISTANT WITH BOTH LAPS SOUNDINGS. RADAR TRENDS ALSO SIMILAR WITH WEAK DVLPMT ALG FNT IN CNTRL KS BUT WITH MOST/STONGEST TSTMS TO THE NE WHERE CAP IS WEAKER. WHILE CANNOT RUN OUT AN ISOLATED/BRIEF STG/SVR TSTM IN CNTRL KS THRU SUNSET...BELIEVE BETTER CHC WL BE LATER TONIGHT AS LLVL JET KICKS IN AND SOME COOLING ALF. HOWEVER THE BIG QUESTION THEN IS WHERE WL THE FNT BE LOCATED? IF 12Z MODELS ARE CORRECT MUCH OF ACTIVITY WL END UP N OF OUR FCST AREA. THE ONLY OTHER CHC WOULD BE IF TSTMS DVLP ALG RETREATING DRYLN TO THE W AND THEN MOVE INTO THE AREA...BUT AGAIN THAT WOULD LKLY BE MUCH LATER TNGT. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 61 min |
| Apr 21, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| Apr 21, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 64 min |
| Apr 21, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 65 min |
| Apr 21, 9:22 PM CDT | Tornado Warning | ICT | Barton | 23 min |
| Apr 21, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
| Apr 21, 9:52 PM CDT | Tornado Warning | ICT | Ellsworth | 53 min |
| Apr 21, 10:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 58 min |
| Apr 21, 10:22 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 53 min |
| Apr 21, 10:45 PM CDT | Tornado Warning | ICT | Lincoln | 60 min |
| Apr 22, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| Apr 22, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 31 min |
| Apr 22, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 56 min |
| Apr 22, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 46 min |
| Apr 22, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.